Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 12, NWS Denver/Boulder, CO

July 21, 2007Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 21, 2007, 6:18 PM MDT for Arapahoe County, Colorado. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2007, 6:18 PM MDT (00:18 UTC)
Expired
Jul 21, 2007, 7:45 PM MDT
In force
87 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 23 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3913 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 220022
FFWBOU
COC005-220145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT SAT JUL 21 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL AURORA...OR ABOUT
  15 MILES EAST OF DENVER. THIS STORM WAS MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CENTRAL
  AURORA.

AUTOMATED RAIN GAUGES INDICATE THAT 1.57 INCHES OF RAIN HAS FALLEN 
FROM THIS STORM IN THE LAST HOUR AT MURPHY CREEK...JUST SOUTHEAST OF 
BUCKLEY AIR FORCE BASE. THE STORM HAS WEAKENED A BIT BUT HEAVY RAIN 
REMAINS NEARLY STATIONARY ACROSS THE WARNING AREA.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3966 10476 3963 10470 3973 10461 3974 10470

$$
ENTREKIN
1 follow-up statement
000 
WGUS75 KBOU 220144
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
738 PM MDT SAT JUL 21 2007

COC005-220148-
ARAPAHOE CO-
738 PM MDT SAT JUL 21 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MDT FOR CENTRAL
ARAPAHOE COUNTY...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.  AN 
AUTOMATED RAIN GUAGE NEAR BUCKLEY AIR FORCE BASE REPORTED 1.93 
INCHES OF RAIN IN 90 MINUTES.  

COUNTY OFFICIALS REPORTED NO FLOODING PROBLEMS. 

LAT...LON 3966 10476 3963 10470 3973 10461 3974 10470

$$
ENTREKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:35 PM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
135 PM MDT SAT JUL 21 2007

.SHORT TERM...IT IS LOOKING LIKE MAIN CONVECTIVE ACTIVITY TODAY WILL
BE THE LINE ON THE FOOTHILLS CONVERGENCE INTO SOUTH PARK WHICH WILL
BE DRIFTING WESTWARD. SEEING SOME GOOD PULSES IN THIS LINE...BUT
NOTHING REALLY SUSTAINED. SO MAINLY BRIEF HEAVY RAINS. ADDITIONAL
DEVELOPMENT IS POSSIBLE BEHIND THIS...BUT CAPES ARE LIMITED AS THE
LOW LEVEL MOISTURE IS MIXING OUT MORE THAN THE MODELS FORECAST. SO
ADDITIONAL CONVECTION WILL LIKELY ALSO BE IN THE FORM OF SHORT
PULSES. EXCEPTION MIGHT BE IF SOMETHING COULD START ON THE DENVER
CYCLONE CONVERGENCE LINE BUT IT HAS PROBABLY DRIED OUT TOO MUCH FOR
THAT.

UPPER HIGH HAS SHIFTED FAR ENOUGH NORTH TO PUT US CLEARLY INTO THE
EASTERLY FLOW ALOFT...SO CLOUD DEBRIS FROM THE CONVECTION SHOULD
MOVE AWAY FROM US. SINCE LOWER LEVEL SPEEDS OVER THE MOUNTAINS ARE
LIGHT...THERE COULD STILL BE SOME TRAPPED LOWER CLOUDS FROM THE RAIN
BUT EXPECT THIS WILL BE LESS THAN THE LAST FEW NIGHTS AND MORE
LIKELY WEST OF OUR AREA. PLAINS WINDS HAVE REALLY CRANKED UP THIS
AFTERNOON BUT SHOULD DIMINISH BY MIDNIGHT AS THE SURFACE GRADIENT
RELAXES AND SHALLOW INVERSION FORMS. THERE WILL BE ENOUGH WIND TO
KEEP TEMPERATURES UP MUCH OF THE NIGHT DESPITE THE CLEARING.

ON SUNDAY EXPECT THE SAME PATTERN WITH EVER SO SLIGHT DRYING AND
WARMING. THIS IS WELL COVERED ALREADY...JUST TWEAKED THE CLOUD COVER
TO FOCUS IT MORE ON THE MOUNTAINS THAN THE PLAINS.

.LONG TERM...CENTER OF UPPER RIDGE WL BE OVER WYOMING THROUGH
TUESDAY WITH EASTERLY MID LVL FLOW ALOFT OVER THE CWFA. BULK OF
SUBTROPICAL MOISTURE SOUTH AND WEST OF COLORADO. CROSS SECTIONS SHOW
ENOUGH MOISTURE WITH FAIRLY HIGH SPECIFIC HUMIDITY OVER MOUNTAINS
AND FOOTHILLS...ENOUGH TO KEEP THE ISOLATED POPS GOING. PLAINS WILL
REMAIN CAPPED WITH SUFFICIENT MID LEVEL WARMING. LATEST NAM SHOWS
WEAK FRONT MOVING ACROSS PLAINS TUESDAY AFTERNOON WITH SOME INCREASE
IN LOW LEVEL MOISTURE...BUT MID LEVEL CAP SHOULD HINDER ANY STORM
DEVELOPMENT. RIDGE THEN ESTABLISHES ITSELF FROM THE DESERT SOUTHWEST
TO THE UPPER MIDWEST ON WEDNESDAY...PERSISTING INTO THE WEEKEND.
THIS PATTERN SHOULD ALLOW FOR AN EASTERLY SHIFT IN THE SUBTROPICAL
MOISTURE ACROSS CENTRAL AND WESTERN COLORADO AND MAY RESULT IN AN
INCREASE IN AFTERNOON THUNDERSTORM ACTIVITY OVER THE MOUNTAINS AND
PERHAPS THE FOOTHILLS. FLOW ALOFT LOOKING TOO WEAK FOR ANY FOOTHILL
CONVECTION TO PROPAGATE ONTO PLAINS. BUT LOW POPS CURRENTY IN
GRIDS...WILL LEAVE ALONE FOR NOW. MODELS SUGGESTING SURFACE FRONT
ACROSS PLAINS FRIDAY EVENING...COULD BE A FOCUS FOR OVERNIGHT
CONVECTION ACROSS FAR NORTHEAST PLAINS. INTRODUCED LOW POPS EARLIER
FOR FAR NORTHEAST PLAINS SATURDAY MORNING...BASED IN EARLIER GFS
SHOWING LIGHT QPF IN THAT AREA. LATEST GFS HAS SHIFTED THE QPF
FURTHER SOUTH...SO NOT SURE IF THE SATURDAY MORNING PRECIP WILL PAN
OUT. WILL KEEP IN GRIDS AT THIS TIME.

&&

.AVIATION...LINE OF THUNDERSTORMS OVER THE WESTERN GATES SHOULD
PROPAGATE WESTWARD THIS AFTERNOON WITH LESS ACTIVITY AFTER THAT.
THERE IS A SLIGHT CHANCE OF A STORM SOUTH OR EAST OF THE AIRPORT
THROUGH 02Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/LESZCYNSKI
Hazardous weather outlook, Jul 21, 10:57 AM MDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1057 AM MDT SAT JUL 21 2007

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1057 AM MDT SAT JUL 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON IN THE MOUNTAINS
AND HIGHER VALLEYS.  THE STORMS WILL BE SLOW MOVING AND MAY PRODUCE
UP TO AN INCH OF RAIN IN 30 MINUTES ALONG WITH SMALL HAIL IN SOME.
OVER NORTHEAST COLORADO IT WILL BE DRY AS WARM MID LEVEL
TEMPERATURES INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY...MAINLY IN THE HIGH COUNTRY.  TEMPERATURES WILL BE ABOVE
NORMAL ONCE AGAIN AS HIGH PRESSURE BUILDS TO OUR NORTH.  A BETTER
CHANCE OF PRECIPITATION MAY RETURN LATER NEXT WEEK AS SUBTROPICAL
MOISTURE IS EXPECTED TO INCREASE ACROSS WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/LESZCYNSKI

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.